Texas, 2010

Damaging Wind in Texas, June 24, 2010

June 24, 2010 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the central Texas Panhandle during the early morning hours produced a strong thunderstorm wind gust. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the central Texas Panhandle during the early morning hours produced a strong thunderstorm wind gust. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 10:51 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 23, 10:51 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT WED JUN 23 2010

.UPDATE...
MAIN REASON FOR UPDATE WAS TO REMOVE SOME EVENING WORDING. ALSO...
ALIGNED HIGHEST POPS FOR THE REMAINDER OF TONIGHT ACROSS THE WESTERN
ZONES BASED ON LATEST RADAR TRENDS. NO OTHER CHANGES TO THE GRIDS
WERE MADE ATTM.

&&

.PREV DISCUSSION... /ISSUED 1130 PM CDT WED JUN 23 2010/

AVIATION...
CLUSTER OF TSTMS OVER WRN AND SCNTRL TX PNHDL WILL LIKELY AFFECT KDHT
AND KAMA TAFS FOR NEXT FEW HOURS...BUT MAY NOT MAKE IT TO THE KGUY
SITE. STILL SOME CONCERN FOR LOW CLOUDS TOWARDS SUNRISE THU BUT
CONFIDENCE REMAINS LOW WITH RESPECT TO CIG POTENTIAL...SO CONTINUED
PREVIOUS FCSTR IDEA OF A SCT MVFR DECK AT ALL SITES WITH THIS
ISSUANCE.

ANDRADE

PREV DISCUSSION... /ISSUED 654 PM CDT WED JUN 23 2010/

AVIATION...
SFC COLD FRONT SOUTH OF TAF SITES...WITH MOST PRECIP WELL S AND W OF
THE AREA. ISOLD TSTMS PSBL IN SRN TX PNHDL THIS EVENING CLOSEST TO
FRONTAL BOUNDARY...SO HAVE RETAINED CB REMARKS AT KAMA FOR THE
EVENING HOURS ONLY. SOME THREAT OF LOW CLOUDS TOWARDS SUNRISE THU BUT
LOW CONFIDENCE IN CIGS...SO RETAINED A SCT MVFR DECK AT ALL SITES FOR
THIS ISSUANCE.

ANDRADE

PREV DISCUSSION... /ISSUED 330 PM CDT WED JUN 23 2010/

DISCUSSION...
COLD FRONT HAS MADE IT THROUGH ALL OF THE PANHANDLES WITH THE
EXCEPTION OF THE FAR SOUTHEASTERN TX PANHANDLE. THE 0-6KM MEAN FLOW
IS SOUTHWESTERLY...SO IT MAY YET BE POSSIBLE FOR STORMS TO DEVELOP
ALONG THE FRONT OR WITH THE HIGHER TERRAIN IN NM AND THEN MOVE INTO
THE PANHANDLE REGION...THOUGH THE RISK FOR SEVERE THUNDERSTORMS
APPEARS LIMITED ACROSS THE REGION...AS THE COOLER LOW LEVERS ARE
RESULTING IN LARGE VALUES OF CIN AND ONLY MODEST VALUES OF CAPE. WITH
THE FRONT FURTHER SOUTH...ADJUSTED POPS DOWN...ESPECIALLY ACROSS THE
NORTH...AND ADJUSTED THE QPF SO THAT THE HIGHEST QPF VALUES ARE
ACROSS THE FAR SOUTHERN TX PANHANDLE. THOUGH NAM AND GFS BOTH
ADVERTISE PRECIP CONTINUING THROUGH TOMORROW...PRECIP IS UNLIKELY
BETWEEN 06 AND 18Z AS THE SURFACE HIGH BUILDS IN...AND SUBSIDENCE
TAKES OVER. HOWEVER...LOW CLOUDS WILL BE POSSIBLE THROUGH THIS PERIOD.

BY LATE TOMORROW...A SURFACE TROUGH IS EXPECTED TO DEVELOP AND THIS
COULD PROVIDE A FOCUS FOR CONVECTION TOMORROW. HOWEVER...CONVECTIVE
INITIATION MAY BE INHIBITED BY LOW CLOUDS AND STILL SOME COOLER
WEATHER. THEREFORE...DECREASED POPS TO MOSTLY SLIGHT CHANCE EXCEPT
ACROSS THE SOUTHWEST TOMORROW...WHICH LOOKS FAVORED FOR THE HIGHEST
DAYTIME TEMPERATURES. THE LEE TROUGH REMAINS OVER THE REGION
FRIDAY...CONTINUING TO PROVIDE A FOCUS FOR DIURNALLY DRIVEN
CONVECTION. HOWEVER...WITH THE BROAD UPPER LEVEL RIDGE FIRMLY
ENTRENCHED OVER THE REGION...AND LITTLE ELSE IN THE WAY OF SYNOPTIC
SUPPORT...CONVECTION WILL BE LIMITED IN COVERAGE.

DURING THE WEEKEND...MODELS HAVE BEEN RATHER CONSISTENT IN BREAKING
DOWN THE UPPER LEVEL RIDGE. HOWEVER...THE GFS...NAM...AND
ECMWF...DISAGREE ON THE TIMING AND AMPLITUDE OF THE SHORTWAVE TROUGH
THAT IS EXPECTED TO FOLLOW THE FRONT. STILL...IT IS CONCERNING ENOUGH
TO WARRANT SLIGHT CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY NIGHT.
THIS WILL BE SHORT LIVED HOWEVER AS A SECOND RIDGE IS EXPECTED TO
BUILD OVER THE WESTERN U.S. BY EARLY NEXT WEEK. THE CENTER OF THE
HIGH COULD BE NORTH OF THE PANHANDLE REGION AS EARLY AS MONDAY NIGHT.
THE GFS AND ECMWF CONTINUE TO INDICATE CHANCES FOR PRECIP THROUGH
THAT PERIOD. HOWEVER...HAVE KEPT THE FORECAST DRY FROM MONDAY ON
BECAUSE THERE APPEARS TO BE NO FOCUS FOR CONVECTIVE DEVELOPMENT IN
THE LOW LEVELS. THE ONE CAVEAT IS THAT WITH WEAK EASTERLY FLOW FROM
THE SURFACE THROUGH THE UPPER LEVELS OF THE ATMOSPHERE...THE FLOW
WILL BE UPSLOPE. HOWEVER...THIS PATTERN IS MORE INDICATIVE OF COOLER
AND OVERCAST CONDITIONS...NOT FAVORABLE FOR CONVECTION.

SJOHNSON

FIRE WEATHER...
CONTINUED CHANCES FOR PRECIPITATION AND RELATIVE HUMIDITY VALUES NEAR
OR ABOVE 20 PERCENT WILL KEEP FIRE WEATHER CONCERNS LOW TO MODERATE
OVER THE NEXT SEVERAL DAYS.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/10
Hazardous weather outlook, Jun 23, 2:34 PM CST, 9 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT WED JUN 23 2010

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
334 PM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH TONIGHT. A
FEW STORMS MAY BECOME STRONG OR SEVERE...WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS. WEAK WINDS ALOFT WILL RESULT IN
SLOW STORM MOTIONS WHICH MAY LEAD TO LOCALLY HEAVY RAINFALL AND AN
ENHANCED FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THURSDAY AND THURSDAY
EVENING. ON FRIDAY AFTERNOON AND FRIDAY EVENING...THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE WESTERN HALF OF THE PANHANDLES.
THUNDERSTORMS WILL AGAIN BE POSSIBLE AREAWIDE SATURDAY NIGHT
THROUGH SUNDAY NIGHT. SOME STORMS MAY BECOME SEVERE WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL
WILL BE POSSIBLE AT TIMES...WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST
FORECASTS AND BE READY FOR POSSIBLE ACTIVATION THOUGH THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 23, 6:47 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT WED JUN 23 2010

TXZ017-018-240130-
RANDALL TX-ARMSTRONG TX-
747 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR SOUTHWESTERN
ARMSTRONG AND SOUTHERN RANDALL COUNTIES.

AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS 15 MILES SOUTH OF CANYON AND JUST EAST OF
WAYSIDE...MOVING WEST NORTHWEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jun 23, 7:36 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED JUN 23 2010

TXZ017-240215-
RANDALL TX-
836 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR RANDALL COUNTY.

AT 834 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CANYON...MOVING
NORTHWEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
June 24, 12:09 AM CST to 12:11 AM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242281.